MAUDE Adverse Event Report: ABBOTT VASCULAR ARMADA 35 PTA CATHETER; PERIPHERAL DILATATION CATHETER

ABBOTT VASCULAR ARMADA 35 PTA CATHETER; PERIPHERAL DILATATION CATHETER
Catalog Number B2080-060
Medical Device Problem Codes Deflation Problem (1149); Difficult to Remove (1528); Material Separation (1562); Improper or Incorrect Procedure or Method (2017); Difficult to Advance (2920)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Perforation of Vessels (2135)
Date of Event 12/12/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H6: medical device problem code 2017 - incorrect removal.H6: medical device problem code 2017 - contrast incorrect.H6: medical device problem code 2017 - against resistance.Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.
 
Event or Problem Description
It was reported that the procedure was to treat a lesion in the proximal superficial femoral artery (sfa) with heavy calcification.The stealth atherectomy device was used, however the device got stuck during removal.The device was removed intact and was replaced with a new stealth device.The second stealth device also got stuck during removal.The device was removed intact.The 8.0x60mm armada balloon dilatation catheter (bdc) was prepared (air aspiration) outside the anatomy prior to use and contrast mix was 75/25.The bdc was advanced and resistance was felt during advancement due to calcification.The balloon catheter was pushed a little harder and the catheter crossed.The balloon was inflated twice to 6atm for approximately one minute and negative was held for 30 seconds, but the balloon only partially deflated.The bdc was removed with some resistance and light force was applied; however, the balloon separated in the anatomy.The patient was bleeding, a perforation occurred.The patient went for open surgery for removal of the balloon and to treat the perforation.The separated portion of the balloon was removed from the anatomy.There was no adverse patient sequelae and there was no clinically significant delay in the procedure.No additional information was provided.
 
Additional Manufacturer Narrative
Visual analysis was performed on the returned device.The reported separation was confirmed.The reported deflation issue could not be replicated in a testing environment due to the condition of the returned device.The reported difficulty advancing and removing the device could not be replicated in a testing environment as it was based on operational circumstances.Production record and corrective and preventive actions (capa) reviews were performed and revealed no indication of a product quality issue.Additionally, a query of the complaint handling database for the reported lot revealed no other similar complaints from this lot.The reported patient effects of hemorrhage/blood loss/bleeding and perforation are listed in the percutaneous transluminal angioplasty (pta) catheter, armada 35 / armada 35 ll, global, instructions for use (ifu), as known patient effects.It was reported that the contrast mix used during the procedure was 25% contrast and 75% saline.It should be noted that the percutaneous transluminal angioplasty catheter (pta), armada 35/ armada 35ll global, ce, instructions for use (ifu) specified that the contrast is 60% contrast diluted 1:1 with normal saline.In this case, the contrast ratio used was less than the required percentage; however, it is unknown if the ifu violation caused or contributed to the reported complaint.Additionally, it was reported that force was applied to remove the device.It should be noted that the percutaneous transluminal angioplasty catheter (pta), armada 35/ armada 35ll global, ce, instructions for use (ifu) states: maintaining a vacuum in the balloon, withdraw the catheter.Note: gentle counterclockwise twisting motion of the balloon may ease withdrawal through the sheath or from the percutaneous entry site.If the balloon cannot be withdrawn through the sheath, withdraw the catheter and sheath as one unit.In this case, the physician did not follow the instructions for use.Instead of using gentle counterclockwise twisting motion to remove the device, force was applied.In this case, it is likely that the noted separation resulted from handling of the device with force during removal.Furthermore, it was reported that the balloon was removed partially inflated.It should be noted the percutaneous transluminal angioplasty catheter (pta), armada 35 / armada 35 ll, global, instructions for use (ifu) states: deflate the balloon by aspirating the inflation syringe or inflation device.Maintaining a vacuum in the balloon, withdraw the catheter.In this case, it is likely that the ifu violation contributed to the reported separation.The investigation determined the reported difficulty advancing and removing the device from the anatomy and surgical intervention appear to be related to operational context; however, a conclusive cause for the reported deflation issue could not be determined.The reported separation appears to be related to operational context and/or user error.A conclusive cause for the reported patient effects of hemorrhage/blood loss/bleeding and perforation and the relationship to the device, if any, cannot be determined.There is no indication of a product quality issue with respect to design, manufacture or labeling of the device.
 
Event or Problem Description
It was reported that the procedure was to treat a lesion in the proximal superficial femoral artery (sfa) with heavy calcification.The stealth atherectomy device was used, however the device got stuck during removal.The device was removed intact and was replaced with a new stealth device.The second stealth device also got stuck during removal.The device was removed intact.The 8.0x60mm armada balloon dilatation catheter (bdc) was prepared (air aspiration) outside the anatomy prior to use and contrast mix was 75/25.The bdc was advanced and resistance was felt during advancement due to calcification.The balloon catheter was pushed a little harder and the catheter crossed.The balloon was inflated twice to 6 atm for approximately one minute and negative was held for 30 seconds, but the balloon only partially deflated.The bdc was removed with some resistance and light force was applied; however, the balloon separated in the anatomy.The patient was bleeding, a perforation occurred.The patient went for open surgery for removal of the balloon and to treat the perforation.The separated portion of the balloon was removed from the anatomy.There was no adverse patient sequelae and there was no clinically significant delay in the procedure.Subsequent to the initially filed report, the following information was provided.There was resistance with the anatomy during removal.No additional information was provided.

Brand Name
ARMADA 35 PTA CATHETER
Common Device Name
PERIPHERAL DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela
CS  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key18827172
Report Number2024168-2024-02685
Device Sequence Number11505796
Product Code LIT
UDI-Device Identifier08717648155444
UDI-Public(01)08717648155444(17)260831(10)30314G1
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K111899
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/01/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2026
Device Catalogue NumberB2080-060
Device Lot Number30314G1
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 02/12/2024
Supplement Date Received by Manufacturer06/19/2024
Initial Report FDA Received Date03/04/2024
Supplement Report FDA Received Date07/01/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/14/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
TERUMO SHEATH
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown